Alert archive / New York / Special Marine Warnings in 2003

Special Marine Warning 85, NWS Buffalo, NY

August 3, 2003

NWS Buffalo, NY issued this special marine warning at Aug 3, 2003, 5:19 PM EDT. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 3, 2003, 5:19 PM EDT (21:19 UTC)
Expired
Aug 3, 2003, 6:15 PM EDT
In force
56 min
Issued by
NWS Buffalo, NY
Area
Whole counties

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special marine warning went out at Aug 3, 3:35 PM EDT, 1 hour 44 minutes earlier.

Area forecast discussion, Aug 3, 3:35 PM EDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR MESOSCALE DICUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
335 PM EDT SUN AUG 3 2003

...UPDATED FOR MESOSCALE DISCUSSION...

THE LACK OF CLOUD COVER EAST OF ROCHESTER AND DANSVILLE HAS RESULTED
IN PLENTY OF DESTABILIZATION FOR THE AIRMASS OVER THE FINGER LAKES
AND EAST OF LAKE ONTARIO. 19Z RUC BASED LAPS DISPLAYS PROJECT CAPE
VALUES OF 2000 TO 2500 J/KG FOR THE FINGER LAKES REGION WITH VALUES
IN EXCESS OF 3000 J/KG EAST OF SYR. MEANWHILE LIS HAVE DROPPED TO -6
IN THE SAME AREA.

VIS SAT AND REGIONAL DOPPLER COMPOSITE LOOPS ARE SHOWING TRWS POPPING
UP IN THIS VERY UNSTABLE AIRMASS. PWS OF 1.75 AND MINIMAL LL
BACKING WINDS ARE ENOUGH TO CASUE FOR CONCERN. RAIN LOADED DOWNBURSTS
ARE PROBABLY THE BIGGEST THREATS ALONG WITH LOCALIZED POOR DRAINAGE
FLOODING. WILL HAVE TO BE WATCHED CLOSELY.

TRAINING NORTH TO SOUTH ORIENTED RW/TRW OVER MCKEAN COUNTY WILL HAVE
TO BE WATCHED FOR POSSIBLE FLOOD PROBLEMS IN CATT AND ALLEG COUNTIES
OF OUR SRN TIER.

...BULK OF PREVIOUS AFD LEFT BELOW...

SITES EAST OF THE GENESEE VALLEY ARE ENJOYING A BEAUTIFUL DAY...
ALBEIT A LITTLE HUMID...WHILE THE FAR WESTERN COUNTIES ARE FEELING
THE INFLUENCES OF A WEAK UPPER LEVEL IMPULSE. THE RESULT...WIDESPREAD
SHOWERS AND A FEW TRWS WITH MORE TO COME INTO THE EVENING.

OUR PERSISTENT CLOSED LOW THAT HAS BEEN STATIONARY OVER EXTREME
SOUTHWEST ONTARIO FOR THE PAST FEW DAYS IS FINALLY ON THE MOVE. WV
IMAGERY CONFIRMS MODEL GUIDANCE THAT THE FEATURE WILL START TO MOVE
SOUTHEAST TONIGHT. THE FEATURE WILL WORK ITS WAY ACROSS WISCONSIN AND
LOWER LICHIGAN BY TUESDAY AFTERNOON...THEN CROSS SOUTHERNMOST ONTARIO
TUESDAY NIGHT AND WEDNESDAY.

THE ABOVE SCENARIO WILL MEAN MUCH OF THE SAME KIND OF WEATHER ACROSS
THE REGION WITH DAILY CHANCES FOR RW/TRW. WEAK IMPULSES/SHORT WAVES
ROTATING AROUND THE CLOSED UPPER LEVEL LOW HAVE BEEN...AND WILL
CONTINUE TO BE THE FOCUSING MECHANISM FOR THE PCPN. YESTERDAYS MODEL
GUIDANCE DID UNUSUALLY WELL WITH THE CURRENT FEATURE PRODUCING
RAIN...BUT AM NOT PUTTING A LOT OF FAITH INTO TIMING OF UPCOMING
IMPULSES. THIS IS ESPECIALLY THE CASE GIVEN THE PROBLEMS BEING
EXPERIENCED THIS AFTERNOON WITH LACK OF SOME MODEL DATA (IE. NO AVN).

IN ANY CASE...REGIONAL RADARS ARE LOADED UP FROM BUFFALO TO PIT AND
WEST VIRGINIA AS ONE SUCH IMPULSE IS TEAMING UP SOME UPPER LEVEL
DYNAMMICS TO PRODUCE WIDESPREAD RW/TRW. THIS ACTIVITY WILL CONTINUE
TO TRACK ACROSS THE WRN COUNTIES LATE THIS AFTERNOON...AND WILL SHIFT
EAST ACROSS THE GENESEE VALLEY AND FINGER LAKES AS THE EVENING
PROGRESSES. MEANWHILE...PLENTY OF SUN OVER THE EASTERN LK ONTARIO
COUNTIES AND EASTERN FINGER LAKES HAS DESTABILIZED THE AIRMASS TO THE
POINT WHERE LAPS PROJECTS CAPES TO BE IN THE ORDER OF 1500-2000 J/KG.
THIS AREA WILL HAVE TO BE WATCHED LATE THIS AFTERNOON FOR PULSE
ACTIVITY.

TONIGHT...THE BEFORE MENTIONED IMPULSE WILL LIFT NORTH OF THE AREA.
PCPN SHOULD END FROM SOUTH TO NORTH AS THE NIGHT PROGRESSES. DO NOT
EXPECT MUCH OF ANYTHING BETWEEN MIDNIGHT TONIGHT AND NOON MONDAY...
ALTHOUGH AVAILABLE MODEL GUIDANCE IS A BLEND OF PATCHED ETA/MM5 AND
SOLUTIONS LOOK SUSPECT. AM RELYING MORE ON THE GOOD OL CANADIAN GEM
AT THIS POINT.

GEM SUGGESTS THAT THE UPPER LEVEL STORM IS FURTHER NORTH FOR MONDAY
THAN LIMITED U.S. GUIDANCE SUGGESTS. AM NOT BITTING ON THAT
IDEA...BUT WILL KEEP TAME POPS (CHC) IN PLACE GIVEN LACK OF ANY
SIGNIFICANT SHORTWAVES SHOWN BY THE MODELS. THIS ALSO FOLLOWS OUR
CONTINUITY...WHICH WILL BE WEIGHED MORE THAN USUAL IN THE LONGER
RANGE.

EARLIER LONG RANGE MODELS INDICATED THAT THE UPPER LEVEL SYSTEM WOULD
FINALLY OPEN UP INTO A LONG WAVE TROF BY MID-LATE WEEK. WHILE THIS
WILL NOT TOTALLY BRING US OUT OF THE WOODS (PCPN-WISE)...IT WILL
CERTAINLY LOWER THE POPS.

.BUF...NONE.

RSH
Hazardous weather outlook, Aug 3, 5:02 AM EDT, 12 hours 17 minutes before
NYZ001>008-010>014-019>021-085-031100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
502 AM EDT SUN AUG 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME ALTHOUGH THERE IS A
POTENTIAL FOR HEAVY RAIN IN SLOW MOVING THUNDERSTORMS. THE HIGHEST
RISK OF FLOODING WOULD BE OVER PARTS OF ALLEGANY COUNTY WHERE AN
INCH TO AN INCH AND A HALF WAS RECEIVED YESTERDAY.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE FOR MONDAY.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO
CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE):
HTTP://WWW.ERH.NOAA.GOV/BUF/.

SAGE

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 4:19 PM EDTSevere Thunderstorm WarningBUFWayne56 min
Aug 3, 4:30 PM EDTSpecial Marine WarningBUF60 min
Aug 3, 4:48 PM EDTFlash Flood WarningBUFCattaraugus2 hr
Aug 3, 5:15 PM EDTSevere Thunderstorm WarningBUFOswego30 min
Aug 3, 7:30 PM EDTSpecial Marine WarningBUF60 min

Nearby

Special Marine Warnings in New York, 2003Every special marine warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.